Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX

May 24, 2022Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2022, 7:58 PM CDT for Reagan County, Texas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2022, 7:58 PM CDT (00:58 UTC)
Expired
May 24, 2022, 8:11 PM CDT
In force
13 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 98 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2912 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS54 KMAF 250058
SVRMAF
TXC383-250145-
/O.NEW.KMAF.SV.W.0101.220525T0058Z-220525T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
758 PM CDT Tue May 24 2022

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Reagan County in western Texas...

* Until 845 PM CDT.

* At 757 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Reagan County Airport, or 9 miles southwest of Big Lake, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Big Lake and Reagan County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3108 10163 3114 10168 3147 10127 3108 10127
TIME...MOT...LOC 0057Z 231DEG 23KT 3111 10159 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16
1 follow-up statement
336 
WWUS54 KMAF 250111
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
811 PM CDT Tue May 24 2022

TXC383-250121-
/O.CAN.KMAF.SV.W.0101.000000T0000Z-220525T0145Z/
Reagan TX-
811 PM CDT Tue May 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REAGAN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3108 10163 3114 10168 3147 10127 3108 10127
TIME...MOT...LOC 0110Z 231DEG 23KT 3117 10151 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:56 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 24, 5:56 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
556 PM CDT Tue May 24 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 554 PM CDT Tue May 24 2022

Area radars suggest convection will have cleared all by KMAF by
issuance time. A cold front will keep winds up/gusty for a few
hours, then ease up overnight. Otherwise, VFR conditions will
prevail.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 148 PM CDT Tue May 24 2022

A closed low forms today over Ern CO/NE NM with the trough
extending southward across NM and Far WT. Tonight this low will
move into Wrn KS/OK and roll across the rest of the state
Wednesday.

A late season front and outflows from overnight storms to the
north will push across the area this afternoon and evening. Lows
tonight will be in the 40s north... 50s central... 60s south.
Temps Wednesday will be unusually cool for this time of year in
post frontal conditions with highs in the 70s and 80s.

Currently have a slight risk of severe storms that includes
portions of SE NM and most of the Permian Basin. Models develop
storms that come down across Lea county late this afternoon into
the northern Permian Basin. Scurry and Mitchell will have the best
chance for rain. Currently have storms near ROW that could be the
start of it. Some storms could become severe with large hail and
damaging wind. Locally heavy rain will also be possible as MAF 12z
sounding had PW up to 0.93 inch. No rain expected Wednesday.

The front will squeeze through GDP late this afternoon and evening
and a High Wind Warning is in effect.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 148 PM CDT Tue May 24 2022

Hot and dry will be the story Thursday through the Memorial Day
Weekend, as ridging develops eastward over the region coincident
with increasing southerly return flow at the surface. Highs
Thursday  will rebound above normal into the upper 80s and lower
to mid 90s for most, with the warming trend continuing into the
weekend. A trough progressing from the Pacific Northwest into the
Rockies Saturday will flatten the ridge somewhat as the ridge
shifts east, resulting in a transition to quasizonal/southwesterly
flow aloft over Southeast New Mexico and West Texas. Dry,
downslope southwesterly flow will yield our hottest temperatures
of the forecast this weekend, with widespread highs in the lower
100s Saturday and Sunday, with potential Heat Advisory conditions
across a large swath of the Permian Basin, Trans Pecos, and Rio
Grande Valley. Temperatures Monday will cool slightly as 850mb
temperatures fall several degrees in response to a deepening
trough over the western CONUS, though highs will still top out in
the upper 90s and lower 100s areawide. Thus, those with outdoor
plans this holiday weekend will need to plan accordingly, as heat-
related illnesses will be a major concern.

Thereafter, the pattern becomes increasingly amplified as ridging
strengthens over the eastern CONUS and the longwave trough remains
entrenched to the west. Temperatures locally will slowly cool
through midweek next week as moisture increases over the area,
though will still remain at least a few degrees above normal. The
return of precipitation chances will depend entirely on the
evolution and eventual progression of the aforementioned trough to
the west, and for now, the next chance for rain looks to be next
Wednesday. Until then, dry conditions will persist.

&&

.FIRE WEATHER...
Issued at 148 PM CDT Tue May 24 2022

Critical fire weather conditions will continue through early this
evening for locations across Culberson county (including the
Guadalupe and Delaware Mountains) and Reeves county south across
the Davis Mountains and Marfa Plateau. The dryline will remain
east of these areas this afternoon, with westerly winds around
20-30mph coincident with RHs below 10%. A cold front will move
through the area early this evening accompanied by a sharp
northerly to northeasterly wind shift, reaching Southeast New
Mexico and the northern Permian Basin around 23Z/600PM CDT, I-10
by around 02Z/900PM CDT, and the Rio Grande by 05Z/12AM CDT.
Elevated and gusty winds will continue for a few hours post-front,
with winds then becoming light overnight. In the wake of this
cold front, below normal temperatures are expected Wednesday,
before a warming trend begins Thursday. Fire weather concerns look
to be mitigated Wednesday and Thursday before increasing again
Friday and especially through the weekend as increasing westerly
to southwesterly winds develop along with well above normal
temperatures in the 90s and 100s, yielding RHs in the single
digits nearly areawide both Saturday and Sunday. Aside from
thunderstorm chances this afternoon and evening, the forecast
through early next week remains dry. Storms that develop today and
tonight will be accompanied by lightning and gusty, erratic
winds, and some wetting rains may also be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               51  77  55  91 /  30   0   0   0
Carlsbad                 47  79  52  92 /   0   0   0   0
Dryden                   60  85  61  92 /  10   0   0   0
Fort Stockton            52  80  58  94 /  10   0   0   0
Guadalupe Pass           45  76  57  87 /   0   0   0   0
Hobbs                    45  77  51  89 /  10   0   0   0
Marfa                    45  79  46  91 /   0   0   0   0
Midland Intl Airport     51  79  57  91 /  20   0   0   0
Odessa                   50  79  58  91 /  20   0   0   0
Wink                     50  80  54  93 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Marfa Plateau-Reeves
     County Plains-Van Horn and Highway 54 Corridor.

     High Wind Warning until 4 AM CDT /3 AM MDT/ Wednesday for
     Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...44
LONG TERM....84
AVIATION...72
Hazardous weather outlook, May 24, 1:52 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
152 PM CDT Tue May 24 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
152 PM CDT Tue May 24 2022 /1252 PM MDT Tue May 24 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening across portions of Southeast New Mexico and most of the
Permian Basin. Large hail and damaging wind are the main concerns.
Brief heavy rainfall will also be possible.

Dry and windy conditions expected across the west... A Red Flag
Warning is in effect for the Guadalupe and Davis Mountains and
adjacent plains this afternoon and evening.

A High Wind Warning is in effect for Guadalupe pass this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread critical fire weather is expected Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening east of a
Maljamar to McCamey line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 24, 6:36 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             GARDEN CITY             31.87N 101.48W
05/24/2022  E2.50 INCH       GLASSCOCK          TX   PUBLIC

&&

SAK
Local storm report, May 24, 6:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     MIDLAND INTERNATIONAL   31.94N 102.19W
05/24/2022  M74 MPH          MIDLAND            TX   ASOS

            MIDLAND INTERNATIONAL ASOS.

&&

SAK
Special weather statement, May 24, 6:52 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
652 PM CDT Tue May 24 2022

TXZ048-053-250015-
Mitchell TX-Scurry TX-
652 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of southeastern Scurry
and northeastern Mitchell Counties through 715 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Colorado City Airport, or 9 miles south of Snyder,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Snyder, Loraine, Colorado City Airport, Inadale, Dunn, Hermleigh,
Ira, Winston Field and Buford.

This includes Interstate 20 between mile markers 222 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3251 10105 3287 10089 3286 10066 3236 10066
TIME...MOT...LOC 2352Z 280DEG 22KT 3257 10092

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Local storm report, May 24, 6:54 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             GARDEN CITY             31.87N 101.48W
05/24/2022  E1.75 INCH       GLASSCOCK          TX   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL NEAR GARDEN CITY.

&&

SAK
Local storm report, May 24, 7:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND DMG PECOS                   31.41N 103.50W
05/24/2022                   REEVES             TX   EMERGENCY MNGR

            SEVERAL TREES UPROOTED IN TOWN. MULTIPLE
            ACCIDENTS ALONG AND NEAR I-20. MOST NOTABLE
            AROUND MM37, MULTI-CAR ACCIDENT. ALSO A
            REPORT OF A RV BLOWN OVER AT THE OVERPASS OF
            HWY 17 AND I-20.

&&

SAK
Special weather statement, May 24, 7:23 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
723 PM CDT Tue May 24 2022

TXZ070-250100-
Reagan TX-
723 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of east central Reagan
County through 800 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Reagan County Airport, or 11 miles north of Big Lake,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Reagan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3125 10153 3143 10155 3154 10127 3124 10127
TIME...MOT...LOC 0022Z 263DEG 33KT 3136 10146

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:08 PM CDTDust Storm AdvisoryMAFBrewster, Crane, Jeff Davis, Pecos, Reeves, Terrell and 1 more82 min
May 24, 7:23 PM CDTSpecial Weather StatementMAFReagan37 min
May 24, 7:32 PM CDTDust Storm WarningMAFBrewster, Pecos, Terrell28 min
May 24, 7:33 PM CDTSevere Thunderstorm WarningMAFReagan27 min
May 24, 8:37 PM CDTDust Storm AdvisoryMAFBrewster, Jeff Davis, Pecos, Presidio, Terrell113 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.